Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1994 Aug 15;121(4):241-6.

Aspirin use and the risk for colorectal cancer and adenoma in male health professionals.

Author information

1
Harvard Medical School, Brigham and Women's Hospital, Boston, Massachusetts.

Abstract

OBJECTIVE:

To determine whether regular use of aspirin decreases the risk for colorectal cancer.

DESIGN:

Prospective cohort study.

SETTING:

Male health professionals throughout the United States.

PATIENTS:

47,900 male respondents to a mailed questionnaire in 1986, who were 40 to 75 years of age.

MEASUREMENTS:

Questionnaires in 1986, 1988, and 1990 about use of aspirin and other variables including occurrence of cancer.

RESULTS:

251 new patients were diagnosed with colorectal cancer during the study period. Regular users of aspirin (> or = 2 times per week) in 1986 had a lower risk for total colorectal cancer (relative risk [RR] = 0.68; 95% CI, 0.52 to 0.92) and advanced (metastatic and fatal) colorectal cancer (RR = 0.51; CI, 0.32 to 0.84) after controlling for age; history of polyp; previous endoscopy; parental history of colorectal cancer; smoking; body mass; physical activity; and intakes of red meat, vitamin E, and alcohol. The incremental association was greater among men who reported regular use of aspirin consistently on subsequent questionnaires. The total number of colorectal adenomas discovered among aspirin users was lower with or without overt or occult fecal blood. Thus, earlier diagnosis and treatment of adenomas did not account for the inverse association between aspirin and cancer.

CONCLUSIONS:

These results support laboratory, clinical, and other epidemiologic evidence that regular use of aspirin is associated with a decreased risk for colorectal cancer.

Comment in

PMID:
8037405
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center